MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP XLPE INSERT 43/22 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP XLPE INSERT 43/22 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 75018942
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/03/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed because the insert was smaller than it was labeled causing it to fail.Apparently the device was incorrectly manufactured.
 
Additional Manufacturer Narrative
It was reported that a revision surgery was performed because the insert was smaller that it was labeled, causing it to fail.The surgeon states that the item was manufactured incorrectly.The hospital returned the polarcup xlpe insert 43/22 (75018942, b1913078), used in treatment.A visual assessment can confirm that the insert appears to be smaller than intended, however the device shows extensive wear.The engraved lot and part number are not readable anymore.The reason for the extensive wear cannot be assessed based on the available information, however foreign particles or an inadequate shell size might have contributed to the wear of the implant.With all the medical information provided, a thorough medical assessment was not possible.The production documentation was reviewed in detail, however there are no indications that the device was incorrectly manufactured.All manufacturing documentation was checked for dimensional issues as well as potential mix-up.There are no indications that the device was not manufactured according to specification.Also a mix-up of products cannot be confirmed.One device from the same batch was checked for dimensional issues, however, all measures of the device were within specification.For the batch in scope, no further complaints have been reported in the past.The reported failure is covered in the corresponding risk management file.The ifu lit.No.12.23 ed.05/16 states dislocations and luxations, and abrasion of surfaces as a potential failure mode.The reported failure mode of luxation due to a manufacturing issue cannot be confirmed.There were no deviations found in the manufacturing process.The root cause of this issue stays undetermined after investigation.Should additional information become available, this complaint will be reassessed.To date, no further actions are deemed necessary.Smith and nephew will monitor this device for further similar issues.The device will be retained.

Brand Name
POLARCUP XLPE INSERT 43/22 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
baar 06340
SZ  06340
MDR Report Key9874362
Report Number9613369-2020-00070
Device Sequence Number2878254
Product Code LPH
UDI-Device Identifier07611996111323
UDI-Public07611996111323
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K110135
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/18/2026
Device Model Number75018942
Device Catalogue Number75018942
Device Lot NumberB1913078
Initial Date Received by Manufacturer 03/02/2020
Supplement Date Received by Manufacturer03/02/2020
Initial Report FDA Received Date03/24/2020
Supplement Report FDA Received Date09/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR